Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 108, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 2, 2002, 6:25 AM CDT for Shannon County, Missouri. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 6:25 AM CDT (11:25 UTC)
- Expired
- May 2, 2002, 6:45 AM CDT
- In force
- 20 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Shannon County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 6:34 AM CDT | Hail 0.88 | Winona, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1175 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 021125
SVRSGF
MOC203-021145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
625 AM CDT THU MAY 2 2002
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SHANNON COUNTY IN SOUTH CENTRAL MISSOURI
* UNTIL 645 AM CDT
* AT 622 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WINONA...OR 36 MILES NORTHEAST OF WEST PLAINS...AND
MOVING EAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
SHANNON COUNTY.
THE TOWN OF WEST EMINENCE IS ALSO IN THE PATH OF THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3714 9147 3696 9150 3695 9123 3708 9122
3708 9104 3714 9099 3726 9116
LINDENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:54 AM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, May 2, 2:54 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 254 AM CDT THU MAY 2 2002 LATEST SURFACE ANALYSIS INDICATES THAT SURFACE COLD FRONT HAS CLEARED THE AREA WITH MUCH COOLER AIR MOVING IN ON BRISK NORTHERLY WINDS. HOWEVER...LATEST 88D VAD WIND PROFILE INDICATES THAT THE FRONTAL SLOPE IS VERY SHALLOW...EXTENDING TO ABOUT 3000 FT AGL...WITH MOIST UNSTABLE HIGHLY SHEARED ENVIRONMENT ABOVE THAT. CONTINUED INFLUX OF MOISTURE ALONG SUBTROPICAL JET PLUME...AND STRENGTHENING LOW LEVEL JET INDICATED BY 50 KNOT WIND AT 850MB ON HASKELL OK PROFILER...SUGGEST THAT CONVECTIVE REDEVELOPMENT IS LIKELY ACROSS THE SOUTHERN HALF OF THE CWA THIS MORNING. WITH ACTIVITY ROOTED WELL ABOVE THE BOUNDARY LAYER...MARGINALLY SEVERE HAIL WOULD BE THE MAIN CONCERN WITH ANY ORGANIZED CELLS. OTHERWISE...LOW STRATUS AND DRIZZLE WILL HOLD STRONG UNDERNEATH THE CONVECTION AS COLD AIR ADVECTION IS WINNING OUT OVER DRY AIR ADVECTION. 925MB PROGS KEEP US PRETTY WELL SOCKED IN THROUGH EARLY AFTERNOON BEFORE CLEARING COMMENCES FROM THE NORTHWEST. HOWEVER... SOUTHWEST FLOW ALOFT WILL KEEP MID-HIGH CLOUDS POURING IN THROUGH MUCH OF THE DAY...SO WILL SEE A TRANSITION IN CEILING HEIGHT RATHER THAN CLEARING. STRONG COLD ADVECTION WILL KEEP TEMPERATURES WELL BELOW NORMAL TODAY...WITH AREAS SE OF SGF EXPERIENCING THEIR HIGH TEMPERATURES AS WE SPEAK. SURFACE RIDGE WILL BUILD INTO THE AREA TONIGHT...WITH A BRIEF RESPITE FROM THE CLOUD COVER AS 500MB MOIST AXIS TEMPORARILY SHIFTS SOUTH. THIS WILL ALLOW TEMPERATURES TO DROP OFF POSSIBLY INTO THE UPPER 30S...ALTHOUGH THINK FROST CONCERNS HAVE ABATED. 500MB TROF AXIS THAT HAS BEEN PARKED ALONG THE WESTERN US FOR NEARLY A WEEK WILL FINALLY BE KICKED OUT ON FRIDAY ACCOMPANIED BY A RATHER POTENT VORT MAX. APPEARS THAT MID LEVEL MOISTURE AND UVVS WILL BE SUFFICIENT TO SQUEAK OUT SOME LIGHT RAIN...WILL BEST CHANCES FURTHER SOUTH. HAVE ADDED CHANCE POPS COVERING WESTERN AREAS LATE FRIDAY AFTERNOON...AND THE ENTIRE CWA FRIDAY NIGHT. LACK OF AN OVERALL PATTERN CHANGE SUGGESTS AN OVERALL UNSETTLED REMAINDER OF THE FORECAST PERIOD AS LONG WAVE TROUGH RELOADS OUT WEST. BROAD LEE TROUGH SETS UP ACROSS THE PLAINS WHILE AN UPPER LEVEL RIDGE TO OUR SOUTHEAST SUGGESTS THAT WE ARE RIPE FOR A DAILY BARRAGE OF MCSS SOMEWHERE ACROSS THE REGION. WILL NOT MAKE ANY CHANGES TO THE EXTENDED AT THIS TIME WHICH BASICALLY INCLUDES WARM TEMPERATURES (MAXES UPPER 70S TO LOWER 80S) WITH OCCASIONAL CHANCES FOR SHOWERS/STORMS THAT WOULD BE IMPOSSIBLE TO NAIL DOWN AT THIS TIME. ISC GRIDS 10-4. THANKS EAX/TUL FOR FORECAST COORD. .SGF...NONE. BOOKBINDER
In the hours before
Local storm report, May 2, 4:04 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT THU MAY 02 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 AM WILLARD MO .75 INCH HAIL
05/02/02 GREENE REPORTED BY PUBLIC.
0347 AM 5 NE SPRINGFIELD MO .88 INCH HAIL
05/02/02 GREENE REPORTED BY PUBLIC AT
INTERSECTION OF US65
AND I44.Local storm report, May 2, 5:31 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 AM CDT THU MAY 02 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0444 AM LICKING MO .75 INCH HAIL
05/02/02 TEXAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0450 AM LICKING MO .75 INCH HAIL
05/02/02 TEXAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, May 2, 6:00 AM CDT, 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT THU MAY 2 2002 * HAZARDOUS WEATHER THREATS... NONE EXPECTED. A FEW ISOLATED THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL MISSOURI THROUGH 7 AM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. * EXTENDED OUTLOOK... NO HAZARDOUS WEATHER IS EXPECTED. BOOKBINDER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:12 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 48 min |
| May 1, 7:26 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Taney | 64 min |
| May 1, 7:29 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 46 min |
| May 1, 7:56 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 49 min |
| May 1, 8:19 PM CDT | Tornado Warning | SGF | Taney | 26 min |
| May 1, 8:45 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 45 min |
| May 1, 9:20 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 40 min |
| May 1, 10:05 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 25 min |
| May 1, 10:25 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 65 min |
| May 2, 4:00 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 45 min |
| May 2, 4:19 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 26 min |
| May 2, 4:31 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 14 min |
| May 2, 4:45 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Texas | 30 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.